Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 165, NWS St. Louis, MO

September 16, 2016Sainte Genevieve County, Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 16, 2016, 5:00 PM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2016, 5:00 PM CDT (22:00 UTC)
Expired
Sep 16, 2016, 5:30 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:13 PM CDTTSTM WND DMGEllis Grove, ILTREES OF UNKNOWN SIZE DOWN.
Sep 16, 5:13 PM CDTTSTM WND DMGEllis Grove, ILTREES OF UNKNOWN SIZE DOWN. TIME ESTIMATED FROM RADAR.
Sep 16, 5:14 PM CDTTSTM WND DMGChester, IL6 INCH DIAMETER TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.
Sep 16, 5:14 PM CDTHAIL 0.88Ellis Grove, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS53 KLSX 162200
SVRLSX
ILC157-MOC186-162230-
/O.NEW.KLSX.SV.W.0165.160916T2200Z-160916T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWESTERN ILLINOIS...
  EAST CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 530 PM CDT.

* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. MARY...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHESTER...STE. GENEVIEVE...BREMEN...STEELEVILLE...PERCY...
  ST. MARY...BLAIR...ELLIS GROVE...ROCKWOOD...KASKASKIA...WELGE...
  ROOTS AND NEW PALESTINE.

THIS INCLUDES INTERSTATE 55 IN MISSOURI NEAR EXIT 141.
 
THIS ALSO INCLUDES  FELIX VALLE HOUSE STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3785 8966 3783 8966 3783 8972 3785 8974
      3785 8979 3787 8980 3788 8980 3791 8984
      3787 8990 3787 8994 3782 9001 3801 9005
      3809 8959 3795 8960
TIME...MOT...LOC 2159Z 265DEG 14KT 3792 8996 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:53 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 16, 3:53 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
353 PM CDT FRI SEP 16 2016

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 352 PM CDT Fri Sep 16 2016

Still expect showers and thunderstorms to continue through most of
the night as there will be strong low level moisture convergence
across much of the area ahead of a mid level trough currently over
KS/OK.  There will continue to be the threat of locally heavy
rainfall...particularly where the cells train in the west
southwesterly flow aloft.  The trough will pass to the east on
Saturday morning, but the cold front will still be over the northern
part of the CWA.  This front will move south across the the CWA
during the afternoon hours with some low level moisture convergence,
but little upper support, which only justifies chance PoPs for
showers and thunderstorms for Saturday.

GFS and NAM MOS are in good agreement and look good for tonight and
tomorrow.  Should not be to much of a diurnal swing with clouds and
rain chances.

Britt

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 352 PM CDT Fri Sep 16 2016

(Saturday Night)

Isolated showers and possibly a rumble of thunder remains
possible during the evening hours along and ahead of the cold
front...mainly affecting portions of southeast Missouri and
southwest Illinois. After the front moves through...the threat of
showers and thunderstorms should exit the CWA. In
addition...slightly cooler and drier (lower dewpoints) air will
filter into the bi-state area.

Low temperatures certainly look cooler than the previous few
nights...but exactly how cool will depend on how fast the clouds
clear out from northwest to southeast. Expect lows to range from the
mid 50s across portions of northeast Missouri to mid 60s across
parts of southeast Missouri and southwest Illinois where clouds will
linger longer.

(Sunday - Next Friday)

Dry and mild weather will be the rule Sunday through much of the
next work week across the mid-Mississippi Valley. Weak Pacific front
will move through the area and bring a chance of showers/storms for
portions of the area on Monday night. Not much of a temperature drop
behind the front however. Highs on Tuesday expected to still be
above normal in the mid 80s. Mid/upper level ridge then builds in
across the Plains states for the middle to end of next week.
Uncertainty on how strong this ridge will be as ECMWF builds it
into the Upper Midwest which keeps the CWA dry and unseasonably
hot (highs in the upper 80s to low 90s). The GFS meanwhile begins
to break down the ridge by Wednesday night/Thursday which leads to
cooler high temperatures and a chance of showers and
thunderstorms. Do not have a strong preference for either solution
at this early juncture so used a blend of the two for temperatures
and PoPs.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1257 PM CDT Fri Sep 16 2016

Showers and thunderstorms will continue to affect the St. Louis
area terminals and KCOU this afternoon and this evening. This will
cause MVFR/possible IFR ceilings and visibilities, especially
with the heavier downpours. Have placed showers and thunderstorms
in the TAFs at these airports through the evening hours. Also have
VCTS or PROB30 chances going at KUIN where confidence is not as
high. Could be MVFR or IFR ceilings and visibilities develop late
tonight or early tomorrow where there will be abundant moisture in
the lower atmosphere.

SPECIFICS FOR KSTL: Showers and thunderstorms are lining up back
into southwest Missouri, so believe there will be a chance for
rain at the airport through this evening. This will cause
MVFR/possible IFR ceilings and visibilities, especially with the
heavier downpours. There is the possibility of lower ceilings and
visibilities late tonight and early Saturday, but confidence is
too low to include these at this time. Expect mainly VFR
conditions late tomorrow morning and tomorrow afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 16, 3:22 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
322 PM CDT FRI SEP 16 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
322 PM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING
ACROSS THE EASTERN OZARKS AND SOUTHWEST ILLINOIS. WIND GUSTS OF
40-60 MPH ALONG WITH HAIL UP TO ONE INCH ARE THE PRIMARY THREATS.
SOME OF THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40
MPH....HAIL...RAINFALL TOTALS OVER 1 INCH....AND ANY OBSERVATIONS
OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GOSSELIN

In the hours before

Local storm report, Sep 16, 2:24 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             FESTUS                  38.22N  90.41W
09/16/2016  M0.70 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

WALSH
Special weather statement, Sep 16, 2:27 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT FRI SEP 16 2016

ILZ079-101-102-MOZ065-162015-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-JEFFERSON MO-
227 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...NORTH
CENTRAL RANDOLPH...SOUTHERN MONROE AND SOUTHEASTERN JEFFERSON
COUNTIES UNTIL 315 PM CDT...

AT 227 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR CRYSTAL CITY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FESTUS...WATERLOO...CRYSTAL CITY...RED BUD...NEW DESIGN...PRAIRIE...
HECKER...MAEYSTOWN...FULTS...AMES...WARTBURG...BURKSVILLE...
RENAULT...CHALFIN BRIDGE...MADONNAVILLE AND MONROE CITY.

THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 170 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3815 8992 3811 9024 3813 9025 3812 9025
      3811 9026 3809 9032 3809 9041 3822 9046
      3838 8997
TIME...MOT...LOC 1927Z 252DEG 19KT 3816 9034

CARNEY
Special weather statement, Sep 16, 3:07 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT FRI SEP 16 2016

ILZ079-101-102-162045-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-
307 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...
NORTHERN RANDOLPH AND SOUTHEASTERN MONROE COUNTIES UNTIL 345 PM
CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF STE. GENEVIEVE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BUD...EVANSVILLE...BALDWIN...PRESTON...PRAIRIE DU ROCHER...
PRAIRIE...HECKER...RUMA...HOUSTON...MODOC...KELLOGG...AMES...ROOTS...
RENAULT...WALSH AND KIDD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3813 8973 3798 9002 3801 9005 3801 9009
      3802 9010 3804 9013 3806 9013 3807 9016
      3807 9017 3810 9022 3834 8995
TIME...MOT...LOC 2006Z 229DEG 12KT 3808 9008

CARNEY
Local storm report, Sep 16, 3:43 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          2 SW STE. GENEVIEVE     37.95N  90.08W
09/16/2016                   STE. GENEVIEVE     MO   TRAINED SPOTTER

            POSSIBLE BRIEF TOUCHDOWN. SPOTTER WAS AT EXIT 50 ON
            INTERSTATE 55.

&&

GOSSELIN
Local storm report, Sep 16, 4:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     PRAIRIE DU ROCHER       38.08N  90.10W
09/16/2016                   RANDOLPH           IL   TRAINED SPOTTER

            MULTIPLE THREE INCH DIAMETER TREE LIMBS DOWN.

&&

GOSSELIN
Local storm report, Sep 16, 4:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLOOD            PRAIRIE DU ROCHER       38.08N  90.10W
09/16/2016                   RANDOLPH           IL   TRAINED SPOTTER

            STREET FLOODING IN PRAIRIE DU ROCHER.

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:55 PM CDTSpecial Weather StatementLSXMonroe50 min
Sep 15, 8:25 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls21 min
Sep 16, 8:51 AM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Sep 16, 3:30 PM CDTTornado WarningLSXSainte Genevieve30 min
Sep 16, 4:25 PM CDTAreal Flood AdvisoryLSXJefferson, Sainte Genevieve, Saint Francois6 hr
Sep 16, 9:26 AM CDTAreal Flood AdvisoryLSXBond, Madison4 hr
Sep 16, 12:04 PM CDTAreal Flood AdvisoryLSXMacoupin4 hr
Sep 16, 2:27 PM CDTSpecial Weather StatementLSXMonroe48 min
Sep 16, 3:07 PM CDTSpecial Weather StatementLSXRandolph38 min
Sep 16, 3:13 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair47 min
Sep 16, 3:57 PM CDTTornado WarningLSXRandolph33 min
Sep 16, 5:07 PM CDTTornado WarningLSXRandolph38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.